Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 21, 2017, 1:11 PM EDT for Claiborne County, Grainger County, Union County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2017, 1:11 PM EDT (17:11 UTC)
- Expired
- Apr 21, 2017, 2:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Claiborne County, TN, Grainger County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 22 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 1:20 PM EDT | HAIL 0.25 | Maynardville, TN | |
| Apr 21, 1:35 PM EDT | HAIL 0.5 | Rutledge, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968
WUUS54 KMRX 211711
SVRMRX
TNC025-057-173-211800-
/O.NEW.KMRX.SV.W.0052.170421T1711Z-170421T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
111 PM EDT FRI APR 21 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
South central Claiborne County in eastern Tennessee...
Northwestern Grainger County in eastern Tennessee...
Union County in eastern Tennessee...
* Until 200 PM EDT
* At 110 PM EDT, a severe thunderstorm was located near Maynardville,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Maynardville, Rutledge, New Tazewell, Plainview, Luttrell,
Springdale, Lone Mountain, Big Ridge S.p., Rose Hill, Buffalo
Springs, Sharps Chapel, Sandlick, Joppa and Norris Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3622 8342 3622 8344 3621 8345 3617 8382
3617 8387 3631 8395 3647 8363
TIME...MOT...LOC 1710Z 257DEG 18KT 3624 8372
HAIL...1.00IN
WIND...60MPH
$$
mjb2 follow-up statements
334
WWUS54 KMRX 211731
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
131 PM EDT FRI APR 21 2017
TNC025-057-173-211800-
/O.CON.KMRX.SV.W.0052.000000T0000Z-170421T1800Z/
Claiborne TN-Grainger TN-Union TN-
131 PM EDT FRI APR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTH CENTRAL CLAIBORNE...NORTHWESTERN GRAINGER AND SOUTHEASTERN
UNION COUNTIES...
At 131 PM EDT, a severe thunderstorm was located 7 miles west of
Rutledge, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Maynardville, Rutledge, Plainview, Luttrell, Lone Mountain, Joppa,
Rose Hill and Buffalo Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3622 8342 3622 8344 3621 8345 3618 8373
3618 8377 3631 8383 3642 8361
TIME...MOT...LOC 1731Z 258DEG 15KT 3625 8365
HAIL...1.00IN
WIND...60MPH
$$
mjb834
WWUS54 KMRX 211756
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
156 PM EDT FRI APR 21 2017
TNC025-057-173-211805-
/O.EXP.KMRX.SV.W.0052.000000T0000Z-170421T1800Z/
Claiborne TN-Grainger TN-Union TN-
156 PM EDT FRI APR 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLAIBORNE...
NORTHWESTERN GRAINGER AND SOUTHEASTERN UNION COUNTIES WILL EXPIRE AT
200 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3622 8342 3622 8344 3621 8345 3618 8373
3618 8377 3631 8383 3642 8361
TIME...MOT...LOC 1755Z 257DEG 18KT 3627 8355
$$
mjbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 11:18 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 21, 11:18 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 1118 AM EDT Fri Apr 21 2017 .DISCUSSION... Area of light to moderate showers still moving across upper east Tennessee into southwest Virginia. This activity should move out over the next couple of hours -- though the potential for additional showers and isolated storms will exist throughout the remainder of the day. Elsewhere across the region, a mostly clear sky is prevailing over the central and southern valley, helping to destabilize the environment somewhat for the afternoon. MLCAPE values may reach the 500-1000 j/kg range by the afternoon in these spots, with a weak front helping to focus this activity. Therefore, there will be an opportunity for scattered storms -- some strong to marginally severe to develop in the 18-00z window later today. The main threats will be locally heavy rainfall and damaging gusty winds. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 83 61 80 59 / 50 50 40 80 Knoxville McGhee Tyson Airport, TN 81 60 74 57 / 70 70 50 70 Oak Ridge, TN 80 60 73 57 / 70 80 60 80 Tri Cities Airport, TN 77 56 71 53 / 70 80 60 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && AMP
Hazardous weather outlook, Apr 21, 3:56 AM EDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 356 AM EDT Fri Apr 21 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 356 AM EDT Fri Apr 21 2017 /256 AM CDT Fri Apr 21 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight ...Strong to Possibly Severe Storms are expected this Afternoon and Evening... A cold front will move into the region Today producing scattered to numerous showers and thunderstorms. Some of these storms could be strong to possibly severe from the mid-afternoon to early evening. The main concern being hail up to quarter size, damaging downburst winds up to 60 mph, heavy rainfall and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday ...Strong to Severe Storms possible Saturday Afternoon and Evening... ...Locally Heavy Rainfall and Flash Flooding are possible from late Saturday through Sunday... A storm system will move across the Tennessee Valley Saturday interacting with a frontal boundary to produce widespread storms across middle Tennessee and northern Alabama by mid-day. These storms will move into east Tennessee and southwest North Carolina by late afternoon and evening. Some of these thunderstorms may be strong to severe producing large hail, strong damaging winds, heavy rainfall and frequent lightning. Periods of showers and isolated thunderstorms will continue through Sunday, especially across southwest Virginia and northeast Tennessee. The heavy rainfall late may produce localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Saturday afternoon and evening.
In the hours before
Special weather statement, Apr 21, 11:55 AM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
1155 AM EDT FRI APR 21 2017
TNZ012-013-036-211645-
Anderson TN-Campbell TN-Scott TN-
1155 AM EDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDERSON...SOUTHWESTERN
CAMPBELL AND SOUTHEASTERN SCOTT COUNTIES UNTIL 1245 PM EDT...
At 1155 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Wartburg, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Follette, Jacksboro, Caryville, Lake City, Norris, Cove Lake S.p.,
Smokey Junction, Rosedale, Disney, Norris Dam S.p., Royal Blue, Norma
and Frozen Head S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3622 8400 3611 8442 3613 8443 3614 8445
3616 8444 3619 8447 3620 8447 3623 8454
3625 8455 3647 8414
TIME...MOT...LOC 1555Z 247DEG 27KT 3622 8444
amp.23Special weather statement, Apr 21, 1:03 PM EDT, 8 minutes before
Special Weather Statement National Weather Service Morristown TN 103 PM EDT FRI APR 21 2017 TNZ014-037-038-211745- Claiborne-Union-Grainger- 103 PM EDT FRI APR 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLAIBORNE... NORTHWESTERN GRAINGER AND UNION COUNTIES... At 102 PM EDT, a strong thunderstorm was located over Maynardville, moving east at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Maynardville, Rutledge, New Tazewell, Tazewell, Plainview, Luttrell, Springdale, Lone Mountain, Big Ridge S.p., Rose Hill, Buffalo Springs, Paulette, Sharps Chapel, Sandlick, Joppa and Norris Lake. LAT...LON 3621 8345 3617 8393 3630 8397 3651 8360 TIME...MOT...LOC 1702Z 258DEG 7KT 3623 8382 mjb
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:55 AM EDT | Special Weather Statement | MRX | Campbell | 50 min |
| Apr 21, 1:03 PM EDT | Special Weather Statement | MRX | Grainger, Union | 42 min |
| Apr 21, 2:16 PM EDT | Special Weather Statement | MRX | Greene, Hamblen | 44 min |
| Apr 21, 2:32 PM EDT | Special Weather Statement | MRX | Blount, Monroe | 58 min |
| Apr 21, 3:01 PM EDT | Special Weather Statement | MRX | Greene, Washington | 59 min |
| Apr 21, 3:51 PM EDT | Special Weather Statement | MRX | Claiborne | 54 min |
| Apr 21, 4:21 PM EDT | Special Weather Statement | MRX | Anderson | 54 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.